Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 176, NWS Paducah, KY

July 17, 2017Jackson County, Illinois; Perry County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 17, 2017, 3:25 PM CDT for Jackson County, Illinois; Perry County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2017, 3:25 PM CDT (20:25 UTC)
Expired
Jul 17, 2017, 4:00 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Jackson County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 105 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:14 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 17, 2:14 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
214 PM CDT Mon Jul 17 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 214 PM CDT Mon Jul 17 2017

A nearly stationary boundary in southern IL, coupled with decent
instability and moisture convergence over SEMO, will support
isolated convection this afternoon and evening across much of the
area, lowest chances down toward the TN/KY border. The activity
will slowly drift south. The models never really want to rid the
isolated chance tonight, and then southern and central sections
into Tuesday. Will keep a limited chance mention.

Tuesday night through Wednesday night, will keep chances out,
though we cannot rule out isolated convection Wednesday, mainly
the east 1/3 of the region. Confidence is much lower as mid level
heights continue to rise.

Will kick off an Excessive Heat Watch (mentioned in the long term
portion as well) Wednesday. It will extend into the long term
forecast period Thursday through Sunday. It is for at least 50
percent confidence in meeting long duration excessive heat
criteria, defined locally as, peak heat index values of 105F or
more for 4 or more consecutive days. We will be close enough to
warrant the Watch. The eventual headline may either be a Warning
or Advisory.

.LONG TERM...(Thursday through Monday)
Issued at 214 PM CDT Mon Jul 17 2017

This looks to be a decent heat wave during this period. A large
upper level ridge is forecast to remain over the center part of the
country through at least early Sunday. At that time an upper level
low, currently off the west coast of Canada, is forecast to break
down the ridge Sunday as the energy moves into the upper Midwest.

850 temperatures from Thursday into Sunday will be near 20 degrees
C. This correlates with 97 or so at the surface. Superblend is too
low and will be bumped up. Used WPC guidance for max temperatures
and blended with other offices.

CIPS analogs suggest the probability of being over 105 heat index
during at least part of the time during the period is over 80%. This
agrees well with the latest numbers. Looks like several locations
will reach the 105 mark several days in a row. Temperatures will not
reach 100, but upper 90s likely. An excessive heat watch will be
issued for the Wednesday through Sunday period.

Monday seems to be the real day in question when it comes to
precipitation. ECMWF brings the precip in on Sunday with Monday dry
while the GFS increases the clouds Sunday and brings the front
through on Tuesday.

&&

.AVIATION...
Issued at 1216 PM CDT Mon Jul 17 2017

Mainly VFR sky conditions today through tonight. Isolated storms
expected mainly north of a KPOF to K2I0 line, north to about I-64
through sunset. Overnight, MVFR fog possible near sunrise.
Variable light winds today with a weak front moving south through
the area, near calm tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Watch from Wednesday afternoon through Sunday
     evening for ILZ075>078-080>094.

MO...Excessive Heat Watch from Wednesday afternoon through Sunday
     evening for MOZ076-086-087-100-107>112-114.

IN...Excessive Heat Watch from Wednesday afternoon through Sunday
     evening for INZ081-082-085>088.

KY...Excessive Heat Watch from Wednesday afternoon through Sunday
     evening for KYZ001>022.

&&

Short Term...CN
Long Term....PS
Aviation.....CN
Hazardous weather outlook, Jul 17, 2:35 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CDT Mon Jul 17 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CDT Mon Jul 17 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will continue this afternoon and into
the evening across most of the area. Lightning, locally heavy rain,
and gusty winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An Excessive Heat Watch is in effect for Wednesday through Sunday.
Refer to the Watch product for details.

There is a slight chance of thunderstorms Saturday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:30 PM CDTExcessive Heat WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more24 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.